May 4, 2005
I am based in London UK. My doctor has suggested that I start treatment based on Abacavir/Lamivudine/Atazanavir (Ritonavir). I am concerned that the last drug has side effects and wanted to know if there is an alternative. Doc did consider a "2 drug combination" but that the results showed that one drug was not "sucepticle" and therefore she was having to prescribe 3 drugs - confused!
Response from Dr. Young
Thanks for your post. It's good to hear from our readers from countries other than the US.
I'm not sure what 2-drug regimen your doctor would be thinking of-- it might be related to one of several fixed-dose combo drugs in combination with a "third" drug.
Anyways, the combination of abacavir/lamivudine is well studied and now available in the UK as a combination pill, called Kivexa (in the US, known as Epzicom). This is dosed one pill daily. While ususally very well tolerated, a small percentage of patients develop an important allergic reaction to the abacavir component and require discontinuation of the drug.
Atazanavir (Reyataz) with ritonavir (Norvir) boosting is commonly used here in the states and is generally well tolerated. Some patients develop a yellow discoloration of the skin and eyes (jaundice or icterus) and fewer still have some gastrointestinal symptoms.
Atazanavir can be used without ritonavir, though there data that suggests that without ritonavir, the drug is less potent.
Reading between the lines, I'd guess that the "not susceptible" determination meant that your virus was resistant to non-nuke drugs (NNRTIs)-- this means that this class of low pill count medications are not an option. If you were my patient here in the states, the approach of using a boosted PI-based regimen is most prudent. We use a lot of boosted PIs as first-line treatment (even for persons who have no resistance). Both atazanavir and fosamprenavir (Telzir, Lexiva) are popular; both are usually dosed with ritonavir.
I hope this helps to unravel your confusion. Thanks for reading. BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.